MAUDE Adverse Event Report: CORDIS CORPORATION SABER 5MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 5MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48005015X
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the balloon of a 5mm x 15cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter burst while inside of the patient.There was no reported injury to the patient.This was during an interventional procedure to treat a calcified lesion which was not a chronic total occlusion (cto).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components, and the device was not kinked or damaged in any way prior to being inserted into the patient.The device maintained negative pressure during preparation.There was no resistance or friction experienced during insertion of the device.The device was able to track toward the lesion and cross the lesion without difficulty.The device was never put into an acute bend and did not kink during its use.The device was able to be removed easily from the patient and remained in one piece during its removal.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: d4, d8, d9, g3, g4, g6, h1, h2, h3, h6, and h10 a review of the manufacturing documentation associated with lot 82249887 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of a 5mm x 15cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter burst while inside of the patient.There was no reported injury to the patient.This was during an interventional procedure to treat a calcified lesion which was not a chronic total occlusion (cto).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components, and the device was not kinked or damaged in any way prior to being inserted into the patient.The device maintained negative pressure during preparation.There was no resistance or friction experienced during insertion of the device.The device was able to track toward the lesion and cross the lesion without difficulty.The device was never put into an acute bend and did not kink during its use.The device was able to be removed easily from the patient and remained in one piece during its removal.One product was returned for analysis.A non-sterile saber 5mm x 15cm 150 percutaneous transluminal angioplasty (pta) balloon catheter was received for analysis inside a plastic bag.Per visual analysis, neither burst nor anomaly was observed on the balloon of the unit.However, a ruptured/separated condition in the body shaft and inner body of the unit could be observed at a naked eye at the proximal catheter area.The separated proximal portion of the balloon was not returned for evaluation.Also, an accordioned condition was seen on the inner body of the saber.Per microscopic analysis, the saber body shaft and inner body separation was observed under the fal vision system, and the separated section of the unit presented elongations and frayed edges.These characteristics are clear evidence that an application of tension and force was induced to the shaft prior to the separation.Also, an accordioned condition on the inner body of the unit near the separation was also observed.No other issues were noted during the microscopic analysis.A product history record (phr) review of lot 82249887 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ was not confirmed via device analysis as the balloon material has neither a burst nor anomaly.However, a secondary failure of "body/shaft- separated¿ was confirmed due to the condition of the product received, the raining proximal section of the device was not returned for analysis.The exact cause of the reported events could not be determined.Sem analysis revealed the separated area presented evidence of material elongations as well as flared edges, these damages are commonly caused by material tensile overload as the material is subjected to extreme force.Additionally, an accordioned condition of the inner body was noted.It was reported by the customer the device was removed intact (in one piece) from the patient; therefore, it is difficult to ascertain how the separation occurred.The body shaft material was induced to a tensile force that exceeded the material yield strength resulting in the damages noted upon analysis.This left the material in a fragile state ultimately leading to a complete separation; therefore, based on the information available for review, it is likely procedural factors and handling of the device contributed to the events reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b3, g3, g4, g6, h1, h2, h3, h6, and h10 this device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 5mm x 15cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter burst while inside of the patient.There was no reported injury to the patient.This was during an interventional procedure to treat a calcified lesion which was not a chronic total occlusion (cto).There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components, and the device was not kinked or damaged in any way prior to being inserted into the patient.The device maintained negative pressure during preparation.There was no resistance or friction experienced during insertion of the device.The device was able to track toward the lesion and cross the lesion without difficulty.The device was never put into an acute bend and did not kink during its use.The device was able to be removed easily from the patient and remained in one piece during its removal.The device will be returned for evaluation.Addendum: product evaluation revealed a separation of the proximal body/shaft of the saber pta balloon catheter.

Brand Name
SABER 5MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15824804
Report Number9616099-2022-06105
Device Sequence Number20389097
Product Code LIT
UDI-Device Identifier20705032069189
UDI-Public(01)20705032069189(17)250331(10)82249887
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model Number48005015X
Device Catalogue Number48005015X
Device Lot Number82249887
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2022
Supplement Date Received by Manufacturer11/21/2022
12/16/2022
01/25/2023
Initial Report FDA Received Date11/18/2022
Supplement Report FDA Received Date12/09/2022
01/09/2023
01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight70 KG